The increase in e-cigarette use, particularly among young people, is a dangerous trend associated with many health risks. Since June 2019, 1,604 people in the US have been struck with lung illnesses tied to vaping, or using e-cigarettes. 34 people died so far. The median age of survivors was 23 years, and the median age of deceased was 45 years. Recent studies show that the use of tetrahydrocannabinol (THC)-containing products in the 3 months preceding symptom onset was reported by 86% of patients.
What did these patients feel at the beginning of their illness?
- cough, shortness of breath, or chest pain
- nausea, vomiting, abdominal pain, or diarrhea
- fever, chills, or weight loss
Symptoms remained for a period of days or several weeks before the illness.
Here are the recommendations as per the Centers of Disease Control and Prevention (CDC)
- Do not use e-cigarette, or vaping, products that contain THC.
- Do not modify or add any substances to e-cigarette, or vaping, products.
- Since the specific compounds or ingredients causing lung injury are not yet known, the only way to assure that you are not at risk is to consider refraining from use of all e-cigarette, or vaping, products.
- If you are an adult using e-cigarettes, or vaping, products to quit cigarette smoking, do not return to smoking cigarettes. Adults, addicted to nicotine, using e-cigarettes should consider utilizing FDA approved nicotine replacement therapies (nicotine patch, nicotine gum, nicotine lozenge, nicotine inhaler, nicotine nasal spray)
- If you continue to use e-cigarette carefully monitor yourself for symptoms and see a healthcare provider immediately if symptoms develop.
If you think vaping is a healthier alternative to smoking, think again! Most e-cigarettes deliver nicotine, and some types expose users to even more nicotine than traditional cigarettes. In addition to nicotine, e-cigarette vapor includes potentially harmful substances such as diacetyl (a chemical linked to a serious lung disease), cancer-causing chemicals,